Article Text

Download PDFPDF
Republished: Infant with status epilepticus secondary to systemic lidocaine toxicity from topical application
  1. Erica Walters1,
  2. Victoria Wurster Ovalle2,
  3. Shan Yin34,
  4. Timothy Dribin24
  1. 1 Pediatrics, Cincinnati Children's Hospital Medical Center, Cincinnati, Ohio, USA
  2. 2 Emergency Medicine, Cincinnati Children's Hospital Medical Center, Cincinnati, Ohio, USA
  3. 3 Drug and Poison Information Center, Cincinnati Children's Hospital Medical Center, Cincinnati, Ohio, USA
  4. 4 Department of Pediatrics, University of Cincinnati College of Medicine, Cincinnati, Ohio, USA
  1. Correspondence to Dr Timothy Dribin; timothy.dribin{at}cchmc.org

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

A previously healthy 11-month-old infant presented to the emergency department in status epilepticus. There was no clear trigger of her seizure activity which resolved with benzodiazepines and fosphenytoin. On further review, her parents disclosed that she had been prescribed topical 4% lidocaine cream for a groin rash and was ultimately diagnosed with lidocaine toxicity in the emergency department. She was monitored in the intensive care unit without cardiovascular abnormalities or recurrence of seizure activity. Emergency medicine providers must maintain a broader differential of status epileptics and be able to recognise and manage potential complications from systemic lidocaine toxicity.

Background

Status epilepticus is a common presentation to paediatric emergency departments with the potential for significant morbidity and mortality, including the need for intubation, intensive care unit (ICU) admission, persistent neurological deficits and mortality in 3%–5% of children.1 Emergency department providers are responsible for maintaining a broad differential of undifferentiated status epilepticus (eg, infections, trauma, electrolyte derangements, epilepsy, inborn errors of metabolism, toxins/ingestions) as well as evaluating and treating reversible causes.2 Although systemic lidocaine toxicity is a known complication of local or parental administration, it is less commonly associated with topical application, especially among infants.3–6 We present a case of an infant who developed status epilepticus secondary to systemic lidocaine toxicity from local application to treat a diaper rash.

Case presentation

A previously healthy 11-month-old infant presented to the emergency department for first time seizures in status epilepticus. Prior to presentation, she had been well other than …

View Full Text

Footnotes

  • Contributors EW, VWO and TD contributed to conception and design of manuscript. EW wrote the manuscript with critical feedback from TD, VWO and SY. All authors gave final approval and agree to be accountable for all aspects of work ensuring integrity and accuracy.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Parental/guardian consent obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.